Colorado, 2021

Winter Storm and Winter Weather in Colorado, April 14 to 16, 2021

April 14 to 16, 2021 · NWS BOU · 7 events in 7 counties and zones

A storm system produced bands of heavier snow in and near the Front Range Foothills, where storm totals ranged from 8 to nearly 14 inches. 7 inches at Denver International Airport.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system produced bands of heavier snow in and near the Front Range Foothills, where storm totals ranged from 8 to nearly 14 inches. Further east, storm totals generally ranged from 3 to 7 inches, including 5.7 inches at Denver International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 14, 10:13 AM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Apr 14, 10:13 AM MST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1113 AM MDT Wed Apr 14 2021

.UPDATE...
Issued at 1031 AM MDT Wed Apr 14 2021

The upper trough to our west is still lingering over the Great
Basin with a large dry slot pushing into Colorado from the Desert
Southwest. The dry, warm air is clearing the sky out as expected
and warming seems on track with the midnight forecast update.
Showers have also cleared the area and are still expected to
redevelop in the high country late this afternoon, spreading to
the plains in the evening and overnight. The forecast is on track
with only minor adjustments this morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 425 AM MDT Wed Apr 14 2021

Water vapor shows a broad trough over the Great Basin this
morning with a few small shortwaves rotating around it. One of
these shortwaves is moving over northern Colorado currently and
the associated warm air advection with it is producing snow
showers across the far northern mountains as well as portions of
Larimer and Weld Counties. These snow showers may linger until
shortly after sunrise but they will move out of Colorado by the
mid morning.

Another thing water vapor reveals is the substantial dry air that is
over much of the Desert Southwest. It is this dry air that will move
over our forecast area during the day today that lead to the
majority of locations staying dry for the entire day. PoPs were cut
drastically because there will not be enough lift to overcome the
dry air. From I-25 to the eastern plains on Colorado, I took out the
mention of rain/snow showers for today. Considering the lack of
precipitation and the likelihood that clouds will dissipate over
much of the area, high temperatures were raised about 5 degrees
above the previous forecast. A high in the low 50s is well within
reason in Denver.

The tricky part of the forecast will be the possibility for
precipitation to develop later this afternoon and evening across the
mountains and foothills. With the elevated mixed layer moving
overhead along with relatively strong heating, decent instability
will develop. Low to mid level lapse rates will be around 9 C/km
with mixed layer CAPEs in the 500 J/kg range. So if convective
showers were to develop, they would be intense with brief heavy
snowfall/graupel. The issue will be whether convective initiation
can even occur due to the weak forcing. Recent high resolution
model runs have been backing off on convection in the mountains
indicating the forcing will not be strong enough to overcome the
dry air. With that being said, I wonder how well the models are
picking up on the dry intrusion that is currently moving through
southern Utah and northern Arizona. If this feature were able to
move across the central mountains of Colorado around peak heating,
it could provide that extra lift for convective initiation to
occur. Healthy PoPs were kept in the mountains and foothills to
indicate the possibility for good coverage of showers late this
afternoon and through the overnight hours. Showers will eventually
make their way onto the urban corridor and plains this evening
and overnight tonight but since there will be less instability
farther east, any precipitation that falls should be on the
lighter side. 1 to 5 inches of snow are possible in the mountains
and foothills with minimal snow accumulation across lower
elevations.

.LONG TERM...(Thursday through Tuesday)
Issued at 425 AM MDT Wed Apr 14 2021

With the trough still upstream of Colorado, Thursday will
continue to be cool with increasing chances of precipitation.
Models are in good agreement that the trough will slowly move east
across the northern half of Colorado Thursday into early Friday.
QG lift ahead of the trough is maximized Thursday afternoon first
across the east slopes and I-25 corridor then spreading east
across the northeast plains. With a very strong downstream trough
across New England on Friday and a massive ridge across the PacNW,
the movement of the trough over us will be very slow. In fact, a
piece of the trough looks to hang back just to our west most of
Friday into the first half of Saturday with a positive tilted
trough axis going southwest to northeast across Colorado. This
means cool and wet conditions are likely to continue until early
Sunday. Details are always important, especially in terms of what
to expect in terms of impacts. The best QG lift is from Thursday
afternoon through Friday midday. At the mesoscale, strong
frontogenesis occurs east of the Divide late evening into early
Friday. These two factors alone should lead to moderate
precipitation rates resulting in QPF of a few tenths to over a
half inch of QPF Thursday afternoon through Friday midday for much
of the area east of the Divide. Surface-700 mb wind direction is
north for the most part, but starts off northeast for several
hours on Thursday afternoon and evening. The primary surface low
develops across E. NM late Thursday and moves east, weakening
along the way as the parent trough ejects much further north.
This is the main reason for more northerly winds across the I-25
corridor. The surface to 700 mb low position should drive a cold
front across our area thursday afternoon, with temps plummeting to
-11 degC at 700mb and the upper 20s at the surface across the
 plains by Friday morning. PW values should be in the 0.4-0.6"
 range, not too shabby for mid-April and with a cold storm. All
 told the best snow rates will begin across the west slope
 Thursday morning into afternoon, spreading east afternoon and
 evening, and continuing across the eastern plains into Friday
 morning. Rates should remain below 1" an hour with lapse rates
 weakening by Friday morning. In terms of P-type, the west slope
 valley and east slope foothills and urban areas nearest the
 foothills should be all snow. Some rain should occur east of I-25
 during the afternoon, but even there it should change over to
 snow by sunset Thursday. From Thursday afternoon through Friday
 morning advisory level snow amounts are possible especially east
 of the Divide, but travel impacts should remain minor with modest
 snow rates expected. With a piece of the trough still upstream
 on Friday, expect very light precipitation (most likely snow)
 across the area but very little additional accumulation. Any
 travel impacts should be just about gone mid-morning with the
 April sun angle despite temps in the 30s across the plains and
 mostly cloudy skies. Highs should reach close to 40. In the
 mountain valleys, expect highs in the low to mid 30s. Despite a
 lull in the precipitation east of the Divide on Friday and
 Saturday, the central mountains along and south of I-70 may pick
 up a few inches of snow via QG lift and some frontogenesis along
 the remnant trough axis. There is no upslope and lapse rates are
 weak, but there are enough ingredients in place for continued
 light snow through Saturday. Additional snow across the northern
 mountains Friday and Saturday shouldn't be much, and the plains
 could just see flurries. Temps don't rebound much on Saturday
 with decent cloud cover and continued cold advection aloft. For
 now it's looking like low 40s for the plains and 30s in the
 mountain valleys and eastern foothills.

If you couldn't tell by the discussion above, overall confidence in
the forecast is pretty low.  Confidence in Sunday's weather is much
higher, given the remnant piece of the trough looks to slide south
(too far) of our area, leaving us in northwest flow aloft and some
warm advection. PW drops to 0.2" and with dewpoints in the teens, no
precip is expected.  Temps should rebound into the 50s across the
plains, with 40s in the high country.  There is one pretty important
potential impact to pass along, and that's the low temperature
Sunday morning around sunrise.  Only the GFS/GEFS keeps clouds
around and some lingering low-level moisture Sunday morning, and
thus low temps are not overly cold.  The Canadian and EC ensembles
really dry it out at the low levels and clear us out. Though not
much snow cover is expected across the plains and I-25 corridor,
any snow cover combined with ideal radiational cooling would
result in very cold lows indicated by a about half of the
ensemble member. Lows around 10-15 degF are not out of the
question along the I-25 corridor Sunday, and thus we have begun
the process to undercut blended guidance to account for this
potential trend for Sunday morning.

Monday and Tuesday looks cool and unsettled again as ensemble
solutions bring a trough in the northwest flow across the northeast
quadrant of Colorado.  Depending on timing, some rain could occur
Monday afternoon below 7,000 ft, but all model guidance for now
shows a strong cold front sometime in the latter half of Monday
which would result in snow as the p-type into Tuesday morning.  It
looks to be a quick moving system with moderating temps and drying
during the day on Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1031 AM MDT Wed Apr 14 2021

Expect MVFR and ILS conditions for most of the TAF period. The
low and mid level clouds should clear up enough for VFR conditions
in the afternoon, but return quickly to MVFR in the evening.
There is a chance of light showers in the vicinity of the
terminals this evening and overnight. Rain in the evening should
turn to a rain snow mix overnight. A persistent mix seems most
likely due to the warm temperatures, and little to no accumulation
is expected. There is currently a weak low pressure circulation
in the vicinity of KDEN keeping a westerly to northwesterly
component in the wind when they aren't light and variable.
Moderate southeasterly winds should push in this afternoon with
gusts up to around 25 kt possible through the evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Direnzo
SHORT TERM...Danielson
LONG TERM...Schlatter
AVIATION...Direnzo
Hazardous weather outlook, Apr 14, 10:22 AM MST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1122 AM MDT Wed Apr 14 2021

COZ030>051-151730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1122 AM MDT Wed Apr 14 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There is a chance of rain and snow showers over the mountains and
foothills this afternoon into the evening. Snow showers are likely
in the mountains overnight and a chance of rain-snow mix will
spread across the plains. Precipitation should be light, with 1
to 5 inches of snow expected in the mountains and foothills and
minimal snow accumulation across lower elevations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A cool and unsettled pattern will continue Thursday through
Saturday. Snow showers will develop in the mountains Thursday and
spread east across the plains by Thursday afternoon. Widespread
rain and snow is expected across the plains later Thursday into
midday Friday, with all snow expected after sunset on Thursday.
Decent snowfall amounts are possible. Snow showers are likely
Saturday mainly in the mountains and foothills as another couple
inches of snow may accumulate. Warmer and drier conditions are
forecast for Sunday. Yet another storm system will increase snow
chances across the area late on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but any
snow accumulation reports would be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet

When
April 14, 2:00 PM MST to April 15, 8:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Storm totals included: 8 inches near Sedalia, 7 inches near Kiowa, 6 inches near Elbert, 5.5 inches near Elizabeth, with 5 inches near Castle Rock and The Pinery.

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
April 14, 2:00 PM MST to April 15, 8:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Storm totals included: 12 inches, 5 miles south of Glen haven; 7.5 inches near Estes Park, with 4 inches, 7 miles west of Pingree Park.

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
April 15, 12:00 AM MST to April 16, 8:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Storm totals included: 13.8 inches near St Mary's Glacier; 12.9 inches at Aspen Park; 10 inches in Genesee, 9.5 inches near Ken Caryl; 9 inches in Crescent Village, and 8 inches in Evergreen.

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
April 15, 12:00 AM MST to April 16, 8:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Storm totals included: 8.5 inches in Arvada and Westminster; 7 inches in Littleton and Louisville, with 5.0 inches in Lakewood.

Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
April 15, 2:00 PM MST to April 16, 8:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Storm totals included: 6 inches in Englewood; 5.7 inches at Denver International Airport, 5 inches in East Denver and Lowry, 3 inches in Edgewater.

Winter Weather, C & S Weld County

When
April 15, 2:00 PM MST to April 16, 8:00 AM MST
Where
C & S Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Storm totals included: 5.8 inches in Erie, 4.5 inches near Frederick, with 3.5 inches in Ft Lupton; with 3 inches around Greeley.

Winter Weather, Morgan County

When
April 15, 2:00 PM MST to April 16, 8:00 AM MST
Where
Morgan County forecast zone
Reported by
Trained Spotter
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Storm totals included 5.5 inches near Wiggins, with 4.5 inches near Brush.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952505, 952506, 952496, 952498, 952499, 952501, 952504.